Antibiotic-associated diarrhea (AAD) results from an imbalance in the colonic microbiota caused by antibiotics. Microbiotal alteration changes carbohydrate metabolism with decreased short-chain fatty acid absorption and an osmotic diarrhea as a result. Another consequence of antibiotic therapy leading to diarrhea is overgrowth of potentially pathogenic organisms such as Clostridium difficile. It is defined as frequent loose and watery stools with no other complications.
Clostridium difficile, also known more commonly as C. diff, accounts for 10 to 20% of antibiotic-associated diarrhea cases, because the antibiotics administered for the treatment of certain disease processes such as inflammatory colitis also inadvertently kill a large portion of the gut flora, the normal flora that is usually present within the bowel. With this lower level of "healthy" bacteria present, the overgrowth of C. diff is then responsible "for elaborating the enterotoxin".
Meta-analyses have concluded that probiotics may protect against antibiotic-associated diarrhea in both children and adults. Evidence is insufficient, however, regarding an effect on rates of C. difficile colitis.
Efficacy of probiotic AAD prevention is dependent on the probiotic strain(s) used and on the dosage. Up to a 50% reduction of AAD occurrences has been found. No side effects have been reported. Caution is advised when using probiotics in immunocompromised individuals or those who have a compromised intestinal barrier because of the risk of an infection caused by the probiotic supplements.
- Allan B. Wolfson, ed. (2005). Harwood-Nuss' Clinical Practice of Emergency Medicine (4th ed.). p. 400. ISBN 0-7817-5125-X.
- Hempel, S; Newberry, SJ; Maher, AR; Wang, Z; Miles, JN; Shanman, R; Johnsen, B; Shekelle, PG (May 9, 2012). "Probiotics for the prevention and treatment of antibiotic-associated diarrhea: a systematic review and meta-analysis". JAMA: the Journal of the American Medical Association. 307 (18): 1959–69. doi:10.1001/jama.2012.3507. PMID 22570464.
- . PMID 31039287. Cite journal requires
|journal=(help); Missing or empty
- Pillai, A; Nelson, R (January 23, 2008). "Probiotics for treatment of Clostridium difficile-associated colitis in adults". Cochrane Database of Systematic Reviews (1): CD004611. doi:10.1002/14651858.CD004611.pub2. PMID 18254055.
- Doron, S. I.; Hibberd, P. L.; Gorbach, S. L. (2008). "Probiotics for Prevention of Antibiotic-associated Diarrhea". Journal of Clinical Gastroenterology. 42: S58–S63. doi:10.1097/MCG.0b013e3181618ab7. PMID 18542041.
- Surawicz, C. M. (2008). "Role of Probiotics in Antibiotic-associated Diarrhea, Clostridium difficile-associated Diarrhea, and Recurrent Clostridium difficile-associated Diarrhea". Journal of Clinical Gastroenterology. 42: S64–S70. doi:10.1097/MCG.0b013e3181646d09. PMID 18545161.
- Sazawal, S; Hiremath, G; Dhingra, U; Malik, P; Deb, S; Black, RE (June 2006). "Efficacy of probiotics in prevention of acute diarrhoea: a meta-analysis of masked, randomised, placebo-controlled trials". The Lancet Infectious Diseases. 6 (6): 374–82. doi:10.1016/S1473-3099(06)70495-9. PMID 16728323.